Arkansas, 2018Damaging Winds in Arkansas, April 3, 2018
April 3, 2018 · NWS JAN · 2 events in 2 counties and zones
Showers and thunderstorms, associated with a squall line, affected the area during the evening hours of April 3rd. These brought damaging straight line winds to the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $255,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms, associated with a squall line, affected the area during the evening hours of April 3rd. These brought damaging straight line winds to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 3, 2:23 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 3, 2:23 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
323 PM CDT Tue Apr 3 2018
...SEVERE WEATHER EXPECTED LATE THIS AFTERNOON INTO TONIGHT...
.DISCUSSION...
.Tonight through Wednesday: The primary concern will be the risk of
severe weather for late this afternoon into the overnight hours.
Latest rap and satellite imagery showed an upper trough moving
through the Plains toward the Mississippi Valley. Southwest flow
aloft in flat ridging was observed across the region. On the surface
the combination of low pressure to the west northwest and high
pressure to the east was bring gusty winds mainly across the delta
region. Portions of the delta region were under a wind advisory.
Otherwise a cold front was approaching from the northwest. In the
warm sector readings were in mainly in the upper 70s to lower 80s.
Area radars were picking up some convection across portions of the
ArkLaTex where weather watches were in effect.
For late this afternoon into the overnight hours severe parameter
still look favorable in the latest model runs. The cold front will
be pushing into the northwest delta by early this evening. Latest Hi-
res CAM guidance still shows a QLCS like line that will pass over
the region from late this afternoon into the overnight hours.
Looking at the favorable severe parameters vertical totals upper
20s, midlevel lapse rates around 6.5 to 7.5C, deep layer shear 40 to
55 knots, MUCAPE around 1500 J/KG. While tornadoes cannot be ruled
out, the orientation of the 0-3km shear vectors are not as
supportive for this threat. As we go through the night the
instability will weaken as the QLCS tracks east southeast which is
reflected on the CAM guidance. The primary risks will be golf ball
size, damaging winds, and possible tornadoes. SPC has an enhanced
risk across portions of the northern delta region with a slight risk
elsewhere. Also the latest CAM guidance shows the post frontal gusty
winds across the delta through through 08z. So will extend the wind
advisory for a few more hours until 08z. The cold front will exit
the region prior to dawn. PWATs will be around 1.6 to 1.7 inches
which will may bring some locally heavy down pours. Due to the
progressive nature of this system not expecting any major flooding
concerns.
For Wednesday isolated showers will depart the Pine Belt area early.
A 1025 mb surface high will filter in a cooler airmass across the
region during the day. As far as temperatures are concern cooler
lows will range from the lower 40s to the lower 50s. Highs will
range from the middle 50s northwest to the middle 60s
southeast./17/
.Wednesday night through Monday night...Cold high pressure will
build in over the area Wednesday night behind the cold front.
Temperatures overnight Will fall into the 30s, with some areas
experiencing some patchy frost. This may have to be highlighted
in future HWO/Graphicasts. High pressure ridging will continue to
persist on Thursday from a high centered over the Ohio Valley.
Highs will climb to around 70 degrees across the area. As the
surface flow increases out of the southeast Thursday night into
Friday, so will the moisture. PWATS will climb to 1.3 to 1.5
inches across most of the area by Friday afternoon. Showers and
thunderstorms will be on the increase by Friday afternoon into the
evening hours, as a warm fronts pushes back north, out ahead of
another short wave and associated frontal system that will move
across the area overnight.
The front will sweep south across the area Friday night into
Saturday morning. Currently it looks like there will be enough
shear/instability for the possibility of another round of strong
to severe storms, and this will have to continue to be monitored.
The GFS/ECMWF differ on the timing of the back edge of the precip
on Saturday, with the ECMWF a little slower with moving the
precipitation out of the area. High pressure and dry/cool
conditions will return for Saturday, but the ECMWF/GFS diverge
Sunday night and Monday with a cold front across the area. Both
models have this feature, but the GFS is much stronger and
wetter. Will blend the two models and go with low end chance for
showers through this period. High pressure and dry/cool conditions
will return Monday night. /15/
&&
.AVIATION...
18Z TAF discussion:
VFR ceilings was noted across the region by early afternoon.
Gusty winds was noted across the region especially in the
northwest delta region, where a Wind Advisory is in effect. Winds
have gusted to around 30 to 35 knots. Elsewhere winds have gusted
around 20 to around 25 knots. Expect those conditions to continue
through this evening with the passage of the cold front. The
region should remain dry through the day before showers and storms
associated with a cold front move into the Delta by around
22-00Z. These storms/rain and front will progress south and east
through the late evening into the overnight hours, likely exiting
the Pine Belt by around 09-12Z. Storms will likely bring MVFR to
LIFR ceiling and vis restrictions, as some will also be severe
with damaging winds and hail possible. CLouds will clear from
northwest to southeast behind the front on Wednesday, allowing for
a quick return to VFR conditions. /17/28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 46 64 39 72 / 98 3 0 0
Meridian 48 64 36 71 / 86 11 0 0
Vicksburg 46 62 40 72 / 98 1 0 0
Hattiesburg 53 68 39 73 / 83 17 0 0
Natchez 47 62 39 73 / 95 3 0 0
Greenville 42 58 38 68 / 96 0 0 1
Greenwood 42 60 38 69 / 98 0 0 1
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 10 PM CDT this evening for MSZ018-019-025-
026-034-035.
LA...None.
AR...Wind Advisory until 10 PM CDT this evening for ARZ074-075.
&&
15Hazardous weather outlook, Apr 3, 1:58 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
258 PM CDT Tue Apr 3 2018
ARZ074-075-MSZ018-019-025-026-034-035-042000-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
Humphreys-
258 PM CDT Tue Apr 3 2018
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi, and
northwest Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight
NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Tonight
Severe thunderstorms capable of producing mainly damaging wind
gusts, but also hail up to golfball size, and a few tornadoes are
expected beginning late this afternoon and continuing into this
evening.
Before and after thunderstorms move into the area, windy
conditions are anticipated through this afternoon through tonight
across the region. Winds will gust up to 40 to 45 mph at times.
This may knock down vulnerable trees and make travel difficult for
high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ027>033-036-042000-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-
258 PM CDT Tue Apr 3 2018
This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, and northeast
Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight
Severe thunderstorms capable of producing mainly damaging wind
gusts, but also hail up to golfball size, and a few tornadoes are
expected this evening.
Before and after thunderstorms move into the area, windy
conditions are anticipated through this afternoon through tonight
across the region. Winds will gust up to 40 to 45 mph at times.
This may knock down vulnerable trees and make travel difficult for
high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ007>009-015-016-023>026-MSZ037>063-042000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
258 PM CDT Tue Apr 3 2018
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Tonight
Severe thunderstorms capable of producing damaging wind gusts,
hail up to golfball size, and a few tornadoes are possible
beginning late this afternoon across northeast Louisiana and the
Mississippi Delta, before moving south and east through tonight.
Before and after thunderstorms move into the area, windy
conditions are anticipated this afternoon through the most of the
nighttime hours across the region. Winds will gust in the 30 to 40
mph range at times. This may knock down vulnerable trees and make
travel difficult for high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/image1.png)
(https://www.weather.gov/images/jan/graphicast/image2.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ064>066-072>074-042000-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
258 PM CDT Tue Apr 3 2018
This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.
.DAY ONE...Tonight and Wednesday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight
Severe thunderstorms capable of producing damaging wind gusts,
hail up to golfball size, and a few tornadoes are possible
beginning late this afternoon across northeast Louisiana and the
Mississippi Delta, before moving south and east through tonight.
(https://www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Wednesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
www.spc.noaa.gov/
Meso Analysis...
www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
www.spc.noaa.gov/products/outlook/
Storm Reports...
www.spc.noaa.gov/climo/online/
Thunderstorm Wind, Ashley
- When
- April 3, 5:00 PM CST to 5:32 PM CST
- Where
- Ashley County, 1.5 mi NNE of North Crossett to 2.61 mi ESE of Parkdale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $85,000
- Reported by
- Trained Spotter
- Coordinates
- 33.170, -91.940
Widespread trees and powerlines were blown down around the county. A large tree was blown down on a car in Crossett.
Thunderstorm Wind, Chicot
- When
- April 3, 5:30 PM CST to 5:54 PM CST
- Where
- Chicot County, 4.49 mi SSE of Cosgrove to 1.77 mi ESE of Sunnyside
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $170,000
- Reported by
- Law Enforcement
- Coordinates
- 33.240, -91.370
Power poles were blown down along Bill Young Road southwest of Lake Village. Stoplights, trees and powerlines were blown down in Lake Village. A powerpole was snapped along Highway 65 north-northwest of Lake Village. Approximately 30 powerpoles and multiple trees were blown down and snapped from Lake Village to the Greenville bridge over the Mississippi River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738545, 738546.